Flood, Niagara
- When
- March 14, 6:00 PM EST to March 16, 4:00 PM EST
- Where
- Niagara County, 0.42 mi E of Rapids to 0.51 mi ESE of Rapids
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.101, -78.642
Western New York was on the fringe of a large coastal storm that brought major flooding over New England. 0 feet at 10 PM EST on the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Western New York was on the fringe of a large coastal storm that brought major flooding over New England. Rainfall amounts averaged about an inch over the Tonawanda Creek basin which caused the creek at Rapids to exceed its 12 foot flood stage and crest at 13.0 feet at 10 PM EST on the 16th. Only minor flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 14, 2:22 PM EST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
322 PM EDT SUN MAR 14 2010
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL CONTINUE TO SPIN JUST OFF THE MID
ATLANTIC COAST THROUGH MONDAY. THIS WILL KEEP PLENTY OF CLOUDS AND A
FEW RAIN SHOWERS ACROSS THE AREA THROUGH MONDAY WITH A FEW WET
SNOWFLAKES MIXED IN ACROSS HIGHER TERRAIN. SKIES WILL CLEAR BY
TUESDAY AS LOW PRESSURE PULLS AWAY AND IS REPLACED BY HIGH PRESSURE.
A LONG STRETCH OF DRY WEATHER IS THEN EXPECTED FROM TUESDAY INTO THE
FIRST HALF OF NEXT WEEKEND WITH MILD TEMPERATURES AND PLENTY OF
SUNSHINE.
&&
.NEAR TERM /THROUGH MONDAY/...
WATER VAPOR LOOP THIS AFTERNOON SHOWING MAIN CIRCULATION OFF THE
VIRGINIA COAST. MODELS ARE VERY SIMILAR IN LIFTING THIS CIRCULATION
VERY SLOWLY TO THE NORTH AND EAST THROUGH MONDAY. THIS WILL ALLOW
THE ASSOCIATED SURFACE LOW TO REMAIN QUASI-STATIONARY OFF THE NEW
JERSEY COAST. MODEST EASTERLY FLOW INFLOW WILL REMAIN ACROSS THE
REGION...ALTHOUGH IT APPEARS THAT THE PRIMARY MOISTURE PLUME WILL
FOCUS NORTH AND EAST OF THE AREA.
REGIONAL RADARS CURRENTLY SHOWING SCATTERED SHOWER ACTIVITY. THIS
TREND SHOULD CONTINUE WELL INTO THE EVENING HOURS...BEFORE
COVERAGE INCREASES IN RESPONSE TO ADDITIONAL SHORT WAVE ENERGY
ROTATING AROUND THE UPPER CIRCULATION. THERMAL PROFILES WOULD
SUGGEST THE POTENTIAL FOR A MIX OR CHANGE TO WET SNOW OVER THE
HIGHER ELEVATIONS BEFORE MORNING.
LOWS TONIGHT SHOULD BE MOSTLY IN THE LOWER TO MID 30S...ALTHOUGH
A FEW UPPER 20S POSSIBLE ALONG THE SOUTHERN TIER.
CYCLONIC FLOW WILL REMAIN THROUGH MONDAY AS UPPER LOW CONTINUES TO
MIGRATE SLOWLY NORTHEAST. SHOULD BE ENOUGH LINGERING MOISTURE TO
CONTINUE WITH THE POTENTIAL FOR SCATTERED LIGHT SHOWER ACTIVITY
THROUGH THE DAY.
SLIGHTLY WARMER DAY MONDAY THAN TODAY WITH HIGHS MAINLY IN THE
LOWER TO MID 40S.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AT THE START OF THE PERIOD A VERTICALLY STACKED AREA OF LOW PRESSURE
WILL BE FOUND OFF THE DELMARVA PENINSULA. MOIST CYCLONIC FLOW WILL
STILL EXTEND BACK INTO PORTIONS OF UPSTATE NY AT 00Z TUESDAY. THE
LINGERING MOISTURE CONVERGENCE COMBINED WITH LOW LEVEL UPSLOPE
NORTHERLY FLOW MAY KEEP A FEW SHOWERS GOING INTO THE EVENING ACROSS
THE HIGHER TERRAIN OF THE SOUTHERN TIER AND FINGER LAKES. BOUNDARY
LAYER TEMPERATURES WILL ALSO COOL DURING THE EVENING ALLOWING FOR A
FEW WET SNOWFLAKES TO MIX IN ACROSS HIGHER TERRAIN. WILL CARRY
CHANCE POPS INTO THE EVENING BEFORE ENDING BY MIDNIGHT. DONT EXPECT
ANYTHING IN THE WAY OF ACCUMULATION WITH VERY LIMITED QPF AND
SURFACE TEMPERATURES AT OR ABOVE FREEZING THROUGH THE EVENING.
LATER MONDAY NIGHT THE COASTAL LOW WILL ACCELERATE TO THE SOUTHEAST
AND AWAY FROM THE AREA. THIS WILL ALLOW CLOUDS TO DIMINISH FROM
NORTH TO SOUTH LATER MONDAY NIGHT. UPSLOPE FLOW MAY ALLOW CLOUDS TO
LINGER LONGER ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER...
POSSIBLY INTO EARLY TUESDAY MORNING BEFORE DRIER AIR WORKS SOUTH.
TUESDAY THROUGH WEDNESDAY NIGHT A SURFACE HIGH WILL BUILD FROM THE
NORTHERN PLAINS SOUTH INTO THE MISSOURI VALLEY. RIDGING AND
ANTICYCLONIC FLOW AROUND THE EASTERN PERIPHERY OF THIS HIGH WILL
EXTEND EAST INTO THE LOWER LAKES REGION AND PROVIDE A STRETCH OF DRY
WEATHER WITH PLENTY OF SUNSHINE. 850MB TEMPS WILL BE ON THE MILD
SIDE THROUGH THIS STRETCH AT AROUND +2C...SUPPORTING HIGHS IN THE
LOW TO MID 50S ACROSS LOWER ELEVATIONS AWAY FROM LAKE INFLUENCES.
SPEAKING OF LAKE INFLUENCES...ON TUESDAY A NORTH TO NORTHWEST FLOW
WILL KEEP THE SOUTH SHORE OF LAKE ONTARIO COOLER...AND ALSO THE LAKE
ERIE SHORE FROM HAMBURG SOUTHWEST TO THE PA STATE LINE. ON WEDNESDAY
THE FLOW TURNS MORE WEST OR EVEN SOUTHWEST ON LAKE ERIE...WHICH WILL
COOL THE SHORELINE AND ALSO THE BUFFALO METRO AREA. OFF LAKE ONTARIO
EXPECT THE LAKE BREEZE PROCESS TO HOLD THE FLOW MORE WEST OR
NORTHWEST...WITH MUCH OF THE SOUTH SHORE COOLER ONCE AGAIN.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AT THE START OF THE PERIOD HEIGHT FALLS WILL SPREAD ACROSS SOUTHEAST
CANADA...WHICH MAY ALLOW A WEAK BACKDOOR COLD FRONT TO DROP INTO THE
SAINT LAWRENCE VALLEY BY THURSDAY MORNING..THEN SOUTH ACROSS THE
REST OF THE AREA THURSDAY AND THURSDAY NIGHT. THIS FRONT WILL WASH
OUT WITH SOUTHWEST EXTENT AND PASS THROUGH DRY WITH NOTHING MORE
THAN A MODEST INCREASE IN CLOUD COVER. IT WILL KNOCK 850MB TEMPS
BACK A FEW DEGREES AND BRING A LITTLE COOLER DAY THURSDAY.
HEIGHTS WILL BEGIN TO RISE AGAIN BY FRIDAY IN RESPONSE TO UPSTREAM
HEIGHT FALLS OVER THE ROCKIES AND HIGH PLAINS. THIS WILL ALLOW FOR A
MODERATION IN TEMPS ALOFT WITH HIGHS BACK ABOVE AVERAGE ONCE AGAIN.
THERE WILL BE SOME LINGERING MOISTURE FROM THE PREVIOUS BACKDOOR
FRONT AND DEVELOPING WAA...BUT STILL EXPECT ENOUGH SUNSHINE TO GO
WITH MOSTLY SUNNY. ON SATURDAY A DEEPENING TROUGH COMPLEX WILL MOVE
EAST ACROSS THE PLAINS. SOUTHERLY FLOW WILL INCREASE ACROSS THE OHIO
VALLEY AND GREAT LAKES AHEAD OF THIS FEATURE...TRANSPORTING A PLUME
OF WARMER AIR INTO THE REGION. BOTH THE GFS AND ECMWF FORECAST 850MB
TEMPS TO RISE TO +4C OR BETTER BY SATURDAY AFTERNOON. THIS COMBINED
WITH SOUTHERLY DOWNSLOPE FLOW SHOULD ALLOW HIGHS TO CRACK 60F ON
SATURDAY IF THE FORECAST PATTERN REMAINS SIMILAR. GIVEN THE PATTERN
RECOGNITION AND EXCELLENT ENSEMBLE SUPPORT FOR THE OPERATIONAL MODEL
GUIDANCE...WILL GO ABOVE MOS GUIDANCE THIS PERIOD.
THE PATTERN WILL REMAIN PROGRESSIVE ACROSS NOAM WITH BOTH THE GFS
AND ECMWF AND ALMOST ALL THE ENSEMBLE MEMBERS SWINGING THE PLAINS
TROUGH QUICKLY ACROSS THE OHIO VALLEY AND GREAT LAKES ON SUNDAY.
THIS WILL BRING THE NEXT CHANCE OF RAIN SHOWERS TO THE REGION. DEEP
SOUTHERLY FLOW MAY TRANSPORT ENOUGH MOISTURE NORTHWARD TO BRING THE
FIRST THUNDER CHANCES OF THE EARLY SPRING SEASON ALONG AND AHEAD OF
THE COLD FRONT...BUT WILL NOT INCLUDE AT THIS POINT GIVEN THE
INHERENT UNCERTAINTIES REGARDING DESTABILIZATION AT THAT TIME RANGE.
HIGH BUST POTENTIAL ON TEMPERATURES WITH TIMING OF A SHARP COLD
FRONT CRITICAL. HIGHS WILL PROBABLY MAKE IT WELL INTO THE 50S OR
EVEN 60S AGAIN AHEAD OF THE FRONT...AND MUCH COOLER BEHIND. CURRENT
MODEL GUIDANCE SHOWS A MIDDAY FROPA...SO FOR NOW HAVE GONE WITH LOW
TO MID 50S IN MOST OF THE AREA PENDING FUTURE FINE TUNING AS THE DAY
GROWS CLOSER.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
LOW PRESSURE CENTERED OFF THE MID ATLANTIC COAST WILL CONTINUE TO
DRAW MOISTURE WESTWARD. PRECIPITATION ACROSS THE AREA HAS TAPERED
OFF TO SCATTERED SHOWERS AS DRY SLOT TEMPORARILY ROTATES INTO THE
AREA. AS THE LOW PULLS EASTWARD TONIGHT...MOISTURE WILL INCREASE
AND COVERAGE OF SHOWERS WILL INCREASE WITH CONDITIONS LOWERING TO
IFR OR LIFR...WITH CONDITIONS POSSIBLY LOWERING TO AIRFIELD
MINIMUMS ALONG THE SOUTHERN TIER.
OUTLOOK...
MONDAY...MVFR/VFR. CHC OF SHWRS.
TUESDAY THROUGH FRIDAY..VFR.
&&
.MARINE...
A COASTAL LOW SITTING OFF THE MID ATLANTIC COAST WILL CONTINUE TO
PRODUCE BRISK NORTHEAST FLOW ON LAKE ONTARIO TONIGHT INTO MONDAY
WITH SMALL CRAFT ADVISORIES CONTINUING. THE NORTHEAST WINDS WILL
FINALLY BEGIN TO DIMINISH LATER MONDAY AFTERNOON...ALTHOUGH CHOPPY
CONDITIONS WILL LINGER THROUGH MONDAY NIGHT. BY TUESDAY THE COASTAL
LOW WILL PULL AWAY...WITH LIGHTER WINDS BECOMING MORE NORTHWEST ON
LAKE ONTARIO.
&&
.HYDROLOGY...
ONLY ONE FLOOD WARNING IS OUT FOR THE TONAWANDA CREEK AT RAPIDS.
THIS IS A SLOW RESPONDING CREEK...SO EXPECT THE LEVEL TO RISE
ABOVE FLOOD STAGE THIS EVENING AND CREST MONDAY EVENING ABOUT A
HALF FOOT TO A FOOT ABOVE FLOOD STAGE. THIS WILL JUST BRING MINOR
FLOODING TO AREAS ALONG THE CREEK. THE REACH OF THIS FORECAST
POINT INCLUDES THE CREEK ALONG THE NIAGARA/ERIE COUNTY BORDER AND
ALSO WESTERN GENESEE COUNTY.
THE BLACK CREEK AT CHURCHVILLE AND OATKA CREEK AT GARBUTT WILL
ALSO REMAIN HIGH THROUGH MONDAY...BUT EXPECT THESE TO CREST JUST
BELOW FLOOD STAGE. OTHERWISE THE FASTER RESPONDING CREEKS IN THE
BUFFALO AREA ARE ALL RECEDING AND THE ALLEGHENY RIVER HAS LEVELED
OFF WELL BELOW FLOOD STAGE.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT MONDAY FOR LOZ043>045.
SMALL CRAFT ADVISORY UNTIL 10 AM EDT MONDAY FOR LOZ042.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...TMA
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...TMA
MARINE...HITCHCOCK
HYDROLOGY...HITCHCOCKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 616 AM EDT SUN MAR 14 2010 NYZ001>008-010>014-019>021-085-151030- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 616 AM EDT SUN MAR 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-151030- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 616 AM EDT SUN MAR 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SAGE
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221483.